Alert archive / South Dakota / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 47, NWS Aberdeen, SD

May 21, 2005Faulk County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at May 21, 2005, 12:14 AM CDT for Faulk County, South Dakota. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 21, 2005, 12:14 AM CDT (05:14 UTC)
Expired
May 21, 2005, 12:45 AM CDT
In force
31 min
Issued by
NWS Aberdeen, SD
Area
Counties, with a storm outline in the text

County Faulk County, SD

The radar

The Aberdeen radar (KABR), 72 km from the middle of the area, began a volume at 05:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 5.2 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2005-05-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 395 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2005-05-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -51 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
395 J/kg
Mixed-layer CIN
-83 J/kg
Mixed-layer LCL
2239 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
-51 m²/s²
0-3 km storm-relative helicity
4 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.4

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 2:30 PM CDT, 9 hours 44 minutes earlier.

Area forecast discussion, May 20, 2:30 PM CDT, 9 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
230 PM CDT FRI MAY 20 2005

.SHORT TERM...TONIGHT THROUGH MONDAY NIGHT
MAIN CONCERNS THROUGH SHORT RANGE ARE CONVECTION CHANCES AND WINDS.
CURRENTLY SOME SORT OF ELEVATED BOUNDARY EXISTS ACROSS THE NORTHEAST
PART OF THE CWA.  AS DAYTIME HEATING CONTINUES CANT RULE OUT AN
ISOLATED THUNDERSTORM IN VICINITY OF THIS FEATURE THIS EVENING. ALSO
COULD SEE CONVECTION FORM ALONG BOUNDARY ACROSS NORTH DAKOTA WITH
SOME OF THAT ACTIVITY DROPPING SOUTHEAST INTO NORTHERN CWA THIS
EVENING.   LATER ON TONIGHT MID LEVEL THERMAL RIDGE REALLY EXPANDS
ACROSS THE CWA.  HAVE A FEELING THAT WE MIGHT HAVE A HARD TIME
SEEING ANYTHING DEVELOP ON THE LLJ...OR ANYTHING THAT MOVES IN FROM
THE WEST MAY STRUGGLE AS IT ENCOUNTERS THIS CAP.  AGAIN BEST CHANCES
REMAIN ACROSS THE NORTHERN CWA OVERNIGHT BEFORE CAP BUILDS IN. DID
BACK PEDAL A BIT FROM LIKELY BUT KEPT A HIGH SCATTERED POP ACROSS
THE NORTH.  NAM AND GFS REMAIN SIMILAR ON SATURDAY WITH FRONT
NEARING THE EASTERN SD BORDER DURING THE MIDDLE OF THE AFTERNOON.
THIS AREA COULD SEE AN AFTERNOON THUNDERSTORM OTHERWISE EXPECT THAT
IT WILL BE DRY OVER REMAINDER OF THE CWA.  BEHIND FRONT WINDS WILL
HOWL AND MID SHIFT MAY NEED TO ISSUE A WIND ADVISORY FOR SATURDAY.
WILL HOLD OFF FOR NOW.  SUNDAY ALSO LOOKS TO BE ON THE BREEZY/WINDY
SIDE WITH COOLER TEMPERATURES.  HAD PONDERED MENTION OF AFTERNOON
INSTABILITY SHOWERS ACROSS NORTHEAST ON SUNDAY UNDER COOLISH FLOW
ALOFT...BUT 85-5H LAPSE RATES NOT PARTICULARY STEEP AND MOISTURE
LACKING THUS WILL LEAVE OUT MENTION OF SHOWERS FOR NOW. IN GENERAL
ONLY MADE MINOR MODIFICATIONS TO THE MAX AND MIN TEMP GRIDS.

.LONG TERM...TUESDAY THROUGH FRIDAY
06Z AND 12Z GFS HAS GONE AWAY FROM MEGA AMPLIFIED SCENARIO INCLUDING
HUGE UPPER LOW OVER GREAT LAKES REGION...AND HAS INTRODUCED MUCH
MORE OF A NW TO SE ZONAL FLOW PATTERN WITH CWA ON THE COOL SIDE OF
THE POLAR FRONT FROM WEDNESDAY THROUGH FRIDAY. A COUPLE OF WAVES
RIDE THROUGH FLOW PATTERN...THE FIRST ON TUESDAY...THE SECOND ON
WEDNESDAY NIGHT/THURSDAY. WX/POPS INCLUDED FOR THESE TWO FEATURES.
TEMPS WERE OKAY. TRENDED THINGS INTO MORE OF A GRADIENT OF
COOLNESS...WITH COOLER CONDITIONS OVER NE HALF OF CWA AND WARMER
TEMPS OVER SW HALF OF CWA...AS LATEST TWO GFS SOLUTIONS WERE WARMER
LIKE THE EC SOLUTION.

&&
.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

TDK/DORN
Hazardous weather outlook, May 20, 4:20 AM CDT, 19 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
420 AM CDT FRI MAY 20 2005

MNZ039-046-SDZ003>011-015>023-033>037-045-048-211119-
BIG STONE-BROWN-CAMPBELL-CLARK-CODINGTON-CORSON-DAY-DEUEL-DEWEY-
EDMUNDS-FAULK-GRANT-HAMLIN-HAND-HUGHES-HYDE-JONES-LYMAN-MARSHALL-
MCPHERSON-POTTER-ROBERTS-SPINK-STANLEY-SULLY-TRAVERSE-WALWORTH-
420 AM CDT FRI MAY 20 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL...NORTH
CENTRAL AND NORTHEAST SOUTH DAKOTA...AS WELL AS BIG STONE
AND TRAVERSE COUNTIES IN MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE EXPECTED TO MOVE INTO WESTERN CORSON AND DEWEY
COUNTIES THIS AFTERNOON AND PROGRESS ACROSS THE REST OF THE AREA.
SOME OF THESE STORMS MAY BE SEVERE...WITH STRONG STRAIGHT LINE WINDS
BEING THE MAIN THREAT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

STRONG NORTHWEST WINDS ARE EXPECTED SATURDAY WITH GUSTS AROUND 40
MPH. THUNDERSTORMS ARE EXPECTED TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TONIGHT.

HARDING

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 20, 11:28 PM CDTSevere Thunderstorm WarningABRPotter51 min
May 21, 12:05 AM CDTSevere Thunderstorm WarningABREdmunds55 min
May 21, 12:45 AM CDTSevere Thunderstorm WarningABREdmunds, Faulk52 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.